Hail, Door
- When
- August 20, 4:28 PM CST
- Where
- Door County, 1.46 mi SSE of Washington Island
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.360, -86.890
Penny size hail fell over Washington Island.
Thunderstorms developed along a boundary across far northern Wisconsin during the late afternoon and evening hours. The strongest storm produced penny size hail over Door County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along a boundary across far northern Wisconsin during the late afternoon and evening hours. The strongest storm produced penny size hail over Door County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 20, 2:59 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 359 PM CDT Thu Aug 20 2020 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Friday Issued at 358 PM CDT Thu Aug 20 2020 A mid level shortwave will continue to bring the chance for showers and a few thunderstorms across the north through the evening hours as it takes advantage of daytime heating with steel low level lapse rates. This activity is expected to wane later this evening with the loss of daytime heating, with a small chance for continued activity near the Michigan border overnight. Lows tonight will generally be in the lower to middle 60s. Another shortwave will track along a frontal boundary across the north on Friday, bringing the chance for additional showers and thunderstorms. Model soundings show this activity will be going against a low level capping inversion and some cloud cover, therefore confidence in this development is fairly low. In addition there is 1000 to 1500 J/kg of MUCAPE across north-central Wisconsin, which would bring the potential for severe weather to portions of that area. However, the aforementioned concerns about development due to the cap and cloud cover lower confidence that this activity will even happen. Therefore the marginal risk for day 2 looks reasonable given the uncertainty. Highs Friday are expected to range from the lower 80s across the north, with middle to upper 80s across central and east-central Wisconsin away from the lake. .LONG TERM...Friday Night Through Thursday Issued at 358 PM CDT Thu Aug 20 2020 The main focus for this forecast period is the potential for showers and storms Friday night through Sunday morning. Some stronger storms are possible capable of producing strong, gusty winds and hail. Friday night through Sunday morning...A weak frontal boundary sweeping across the Wisconsin/Upper Michigan border, associated with some weak WAA will keep chances for showers and storms over north- central and far northeast Wisconsin into Saturday morning. The upper- level pattern will evolve from a northwest flow as a shortwave moves into the Upper Mississippi Valley. Model guidance continues to have a slowing trend with this shortwave and associated surface cool front. This slowing trend has also caused timing differences with the frontal passage over the forecast area. Coverage of precipitation is looking less widespread and more scattered for Saturday into Saturday night. However, PWATs of 1.5 to 2.0 inches would influence any showers or storms to produce locally heavy rainfall. The severe potential for Saturday and Saturday night will depend on if any precipitation/clouds linger into Saturday morning. But, the most likely location for destabilization appears to be in central and east-central Wisconsin, since the clouds and showers from Friday night should stay confined to the north. Pulse-like storms are the most viable solution for Saturday's storms as models continue to show deep layer shear up to 25 knots associated with a sufficient instability pool. Although, instability will decrease into Saturday night, chances for showers and storms will continue through Sunday morning over east-central Wisconsin due to the slowing trend of the shortwave and surface cool front. Rest of the extended...The upper-level flow will slowly evolve into a northwest flow on Sunday as a surface high tries to slide over the western Great Lakes. Depending on how slowly the shortwave/cool front exits the region, showers could linger into Sunday afternoon over east-central Wisconsin. The surface high pressure system will then slide further south over the region into Monday as the upper- level pattern transitions into a zonal flow. Although, a mostly dry forecast is more favorable for the beginning of next week, any embedded shortwaves along the zonal flow could bring chances for showers and storms to the region through at least midweek. && .AVIATION...for 18Z TAF Issuance Issued at 1212 PM CDT Thu Aug 20 2020 An level disturbances moving across northern Wisconsin and Upper Michigan will produce scattered thunderstorms north of a RHI to SUE line this afternoon and evening. Any showers or thunderstorms could reduce conditions to MVFR/IFR at times. Otherwise there will be VFR conditions with lots of middle clouds around across the rest of the area. Patchy low clouds and ground fog are possible late tonight and early Friday where any appreciable rain falls, mainly across northern Wisconsin. Skies should be partly cloudy Friday with a chance of thunderstorms west of a IMT to TKV line in the afternoon as another upper system approaches. VFR conditions are expected outside of any convective activity. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kurimski LONG TERM......Hykin AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 314 PM CDT Thu Aug 20 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 314 PM CDT Thu Aug 20 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance for thunderstorms across northern Wisconsin this evening. While organized severe weather is not expected, a few strong thunderstorms with gusty winds and hail are possible. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are possible Friday afternoon and evening across northern Wisconsin. While widespread severe weather is not expected, the strongest storms could produce gusty winds and hail. Thunderstorms are possible Saturday and Saturday night. While widespread severe weather is not expected, the strongest storms could produce gusty winds and hail. Thunderstorms are possible at times again next week, but it is too early to determine if they will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-212015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 314 PM CDT Thu Aug 20 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance of thunderstorms Friday night north of Sturgeon Bay. Thunderstorms are also possible Saturday and Saturday night and next week, which may pose a hazard to boaters. Kurimski/Hykin
Special Weather Statement
National Weather Service Green Bay WI
426 PM CDT Thu Aug 20 2020
WIZ022-202200-
Door-
426 PM CDT Thu Aug 20 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOOR COUNTY...
At 424 PM CDT, a strong thunderstorm was located 11 miles northeast
of Newport State Park, or 29 miles southeast of Escanaba, moving
southeast at 25 mph. Additional storms were developing southwest
over the Bay of Green Bay, toward Chambers Island.
Winds in excess of 30 mph and half inch hail are possible with
these storms.
Locations impacted include...
Ephraim, Newport State Park, Sister Bay, Washington Island, Rowleys
Bay and Ellison Bay.
Heavy rainfall is also possible, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
LAT...LON 4540 8680 4533 8681 4525 8690 4519 8692
4516 8697 4512 8695 4522 8737 4525 8734
4522 8728 4522 8721 4533 8710 4534 8701
4541 8698 4541 8693 4540 8693 4541 8691
TIME...MOT...LOC 2124Z 299DEG 20KT 4536 8683
SkowronskiSpecial Weather Statement
National Weather Service Green Bay WI
455 PM CDT Thu Aug 20 2020
WIZ022-202245-
Door-
455 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOOR COUNTY...
Strong thunderstorms continue to develop over the northern Bay of
Green Bay and move over northern Door county. At 453 PM CDT, a
strong thunderstorm was located 14 miles north of Newport State
Park, or 22 miles south of Escanaba, moving southeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Newport State Park, Sister Bay, Washington Island, Rock Island State
Park, Rowleys Bay and Ellison Bay.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4533 8681 4525 8690 4519 8692 4516 8697
4515 8696 4522 8721 4533 8710 4534 8701
4541 8698 4541 8695 4542 8694 4540 8693
4541 8691 4541 8688 4540 8684 4543 8683
4542 8681
TIME...MOT...LOC 2153Z 293DEG 30KT 4543 8705
SkowronskiSpecial Weather Statement
National Weather Service Green Bay WI
514 PM CDT Thu Aug 20 2020
WIZ022-202300-
Door WI-
514 PM CDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DOOR COUNTY UNTIL 600 PM
CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Newport State Park, or 25 miles south of Escanaba,
moving southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Washington Island and Rock Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4533 8681 4525 8689 4533 8710 4534 8702
4540 8699 4541 8695 4542 8694 4540 8693
4541 8691 4541 8688 4540 8685 4541 8683
4543 8683 4542 8681
TIME...MOT...LOC 2212Z 298DEG 23KT 4538 8696
SkowronskiThe Green Bay radar (KGRB), 136 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell over Washington Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908293.